Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 228, NWS Mobile, AL

July 2, 2009Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jul 2, 2009, 7:37 PM CDT for Okaloosa County, Florida. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 7:37 PM CDT (00:37 UTC)
Expired
Jul 2, 2009, 8:00 PM CDT
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 54 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2009-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2009-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 030037
SVRMOB
FLC091-030100-
/O.NEW.KMOB.SV.W.0228.090703T0037Z-090703T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
737 PM CDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...

* UNTIL 800 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRESTVIEW...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESTVIEW AIRPORT BY 745 PM CDT...
  DEERLAND BY 800 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3039 8648 3042 8650 3043 8649 3042 8643
      3045 8642 3049 8645 3046 8652 3077 8667
      3083 8663 3077 8638 3046 8638 3045 8641
      3042 8643 3041 8639 3039 8638
TIME...MOT...LOC 0037Z 298DEG 13KT 3074 8659

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:18 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 2, 4:18 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
418 PM CDT THU JUL 2 2009

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...WEAK SFC TROUGH NOTED
OVER THE COASTAL SECTIONS OF ALABAMA AND WESTERN FLORIDA HAS SPARKED
SOME SEVERE STORMS OVER THE WESTERN FLORIDA PANHANDLE THIS AFTERNOON.
SEVERAL REPORTS OF NICKEL SIZE HAIL THIS AFTERNOON...AND A WIND GUST
TO 70 MPH HAVE BEEN REPORTED AT DESTIN...FLIPPING AIRCRAFT AT THE
AIRPORT THERE. NOW HAVE A FEW STORMS DEVELOPING IN SOUTHEAST MS AS
WELL...HAIL HAS RECENTLY BEEN REPORTED WITH THOSE DEVELOPING STORMS
AS WELL. THESE STORMS WILL LINGER INTO THE EARLY EVENING...LIKELY
BEING MORE NUMEROUS OVER SOUTHEAST MISSISSIPPI THAN THE AREAS OF THE
FLORIDA PANHANDLE THAT HAVE BEEN WORKED OVER THIS AFTERNOON. FRIDAY
LOOKS A LITTLE MORE STABLE WITH NOT MUCH IN THE WAY OF PCPN
EXPECTED...BUT WILL THEN HAVE A RETURN OF SCATTERED SHOWERS AND
STORMS EACH DAY FOR THE REMAINDER OF THE PERIOD MAINLY IN THE
AFTERNOON AND EVENING HOURS. WILL BE VERY HOT AGAIN FRIDAY AND
SATURDAY...WITH MAX TEMPS IN THE MID/UPPER 90S MOST LOCATIONS...
BUT SLIGHTLY COOLER MAX TEMPS INTO LONG TERM PERIOD. 12/DS

&&

.LONG TERM (SUNDAY THROUGH THURSDAY)...NO CHANGES MADE WITH THIS
AFTERNOONS FCST PACKAGE. 12/DS

&&

.AVIATION (18Z ISSUANCE)...WEAK FRONT MOVING SOUTH OVER MS/AL/GA
ATTM WILL BRING AN INCREASED CHANCE FOR TSRA LATER LATE THIS
AFTERNOON/EVENING...MAINLY OVER THE EASTERN THIRD OF THE FA. FEEL
RAIN CHANCE WILL BE SQUASHED BY DRIER SLUG OVER THE MS/AL STATE LINE
BY MID/LATE EVENING. 16/SM

&&

.MARINE...SURFACE HIGH PRESSURE OVER THE GULF WILL CREATE A GENERAL
SOUTHWEST TO WEST WIND FLOW OVER THE AL/NW FL COASTAL WATERS THROUGH
THE WEEKEND. A FRONT APPROACHING THE AREA EARLY IN THE COMING WEEK
WILL STRENGTHEN THE WINDS SOMEWHAT...WITH MODERATE WINDS POSSIBLE AT
TIMES MONDAY THROUGH WEDNESDAY. WILL SEE SOME ISOLATED/SCATTERED SHOWERS AND
STORMS LATE THIS AFTERNOON AND THIS EVENING OVER THE MARINE AREA...
SOME CONTAINING WIND GUSTS UP TO AROUND 45 KNOTS. SHOWERS AND STORMS
WILL DIMINISH IN COVERAGE FRIDAY BUT SCATTTERED STORMS WILL GENERALLY
REMAIN IN THE COASTAL WATERS FORECAST FOR THE UPCOMING WEEKEND AND
INTO EARLY NEXT WEEK.  16/SM

&&

.FIRE WEATHER...A HIGH PRESSURE RIDGE WILL CONTINUE OVER THE EASTERN GULF OF
MEXICO THROUGH FRIDAY...WHILE A WEAK TROUGH WILL PERSIST OVER INTERIOR
PORTIONS OF THE SOUTHEASTERN UNITED STATES. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF THE TROUGH...PRIMARILY
OVER THE WESTERN FLORIDA PANHANDLE...LATE THIS AFTERNOON AND THIS EVENING.
THIS BOUNDARY WILL BE WEAKENING AND POSSIBLY DRIFT JUST OFFSHORE FRIDAY AND
SATURDAY...WITH LITTLE TO NO CHANCE OF RAIN EACH OF THOSE DAYS. ANY RAINFALL
THAT DOES OCCUR INTO THE EARLY PART OF THE WEEKEND WILL LIKELY BE CONFINED TO
THE IMMEDIATE COASTAL AREAS. AFTERNOON MAX TEMPS WILL BE ABOVE NORMAL BOTH
FRIDAY AND SATURDAY...WITH HIGHS IN THE MID TO UPPER 90S...BUT RELATIVE
HUMIDITY VALUES SHOULD REMAIN ABOVE CRITICAL LEVELS OVER FLORIDA THROUGH LATE
WEEK AND INTO THE WEEKEND. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      73  98  74  97 /  20  05  05  05
PENSACOLA   76  97  76  94 /  20  05  05  05
DESTIN      78  94  77  93 /  20  10  05  05
EVERGREEN   67  96  65  97 /  10  05  05  05
WAYNESBORO  67  98  68  98 /  10  05  05  05
CAMDEN      65  98  67  98 /  10  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 4:30 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT THU JUL 02 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 PM CDT THU JUL 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO OCCASIONALLY SCATTERED SEVERE THUNDERSTORMS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND JUST
SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY EXTENDING EAST TO WEST
ACROSS COASTAL SECTIONS OF MISSISSIPPI...ALABAMA AND THE WESTERN
FLORIDA PANHANDLE. HAIL TO NICKLE SIZE AND WIND GUSTS TO NEAR 70 MPH
WILL BE POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 2, 4:29 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
429 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 NW WIGGINS            30.89N 89.17W
07/02/2009  E0.75 INCH       STONE              MS   EMERGENCY MNGR

            DIME TO PENNY SIZE HAIL REPORTED 3 MILES NORTHWEST OF
            WIGGINS MS NEAR THE TOWN OF BOND.

&&

JW
Local storm report, Jul 2, 4:33 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
433 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SHALIMAR                30.45N 86.57W
07/02/2009  E0.88 INCH       OKALOOSA           FL   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL REPORTED IN SHALIMAR, FL.

&&

JW
Local storm report, Jul 2, 4:40 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     1 E DESTIN              30.41N 86.48W
07/02/2009                   OKALOOSA           FL   EMERGENCY MNGR

            THREE GENERAL AVIATION AIRCRAFT OVER TURNED DUE TO
            THUNDERSTORM WIND GUST OF 70 MPH AT DESTIN AIRPORT.

&&

JW
Special weather statement, Jul 2, 5:54 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
554 PM CDT THU JUL 2 2009

ALZ061-063-022345-
UPPER MOBILE-LOWER MOBILE-
554 PM CDT THU JUL 2 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM 2 MILES SOUTHWEST OF SEMMES...MOVING SOUTHEAST AT 10
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BIG CREEK LAKE DAM...SNOW AND TANNER WILLIAMS...MAGNOLIA GROVE GOLF
COURSE AND SEVEN HILLS THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 2, 6:22 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
622 PM CDT THU JUL 2 2009

ALZ063-022345-
LOWER MOBILE-
INCLUDING THE CITIES OF...DAUPHIN ISLAND...
622 PM CDT THU JUL 2 2009

...A STRONG THUNDERSTORM WILL AFFECT MOBILE COUNTY...

AT 621 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM NEAR GRAND BAY...MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DIXON CORNER...BAYOU LA BATRE AND DELCHAMPS THROUGH 645 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 2, 7:02 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
702 PM CDT THU JUL 2 2009

ALZ064-030045-
LOWER BALDWIN-
702 PM CDT THU JUL 2 2009

...A STRONG THUNDERSTORM WILL AFFECT LOWER BALDWIN COUNTY...

AT 701 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM NEAR FAIRHOPE...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CLAY CITY...MARLOW...TURKEY BRANCH...MAGNOLIA SPRINGS AND MOUTH OF
WEEKS BAY THROUGH 745 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:02 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa58 min
Jul 2, 8:10 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.